1. Health
Send to a Friend via Email

Discuss in my forum

Mary Shomon

Thyroid Patients: What To Do When Your Synthroid Doesn't Seem to Be Working?

By January 19, 2010

Follow me on:

Thyroid patients are writing in all the time to say: "My Synthroid isn't working! What should I do?" It's very common for someone to start a thyroid medication like Synthroid -- a popular brand name of levothyroxine -- and then three or four weeks later, they find themselves still exhausted, losing hair, gaining weight, or feeling worse than ever before. The first thought is "The Synthroid isn't working!" But if this happens to you, does this mean your medication really isn't working? Here are some questions that will help you find out what's really going on.

About Mary Shomon | Thyroid Forum | Twitter | Facebook

Image: Clipart.com

Comments
January 21, 2010 at 6:56 pm
(1) K. Christensen says:

Mary~Adrenals should always be treated FIRST, then thyroid. It states this in the Armour and Nature-throid inserts. In order for thyroid medication to work, any adrenal insufficiency must be corrected. It is extremely common for thyroid patients to have weak adrenals. This should be mentioned much higher in your story.

January 22, 2010 at 10:15 am
(2) Lahle Wolfe says:

This was true in my case. My reverse T3 levels were high so my doctor changed my medication and put me on low dose cortisol when he also checked and found a low adrenal problem.

In my 25+ years as a thyroid patient he was the first and only doctor to ever mention this connection or check my adrenal function. (BTW, I found this doctor through your site!)

January 25, 2010 at 1:17 pm
(3) Dwayne says:

Synthroid doesn’t work AT ALL- end of story. Dr’s are ignorant and arrogant thinking that it’s a good thyroid medication. They get VERY defensive and short with patients who want to switch to dessicated thyroid hormone because they know what they are doing to people is WRONG. They don’t want to admit it but deep down they know it’s a HORRIBLE medication- they can shove their Synthroid right up their ass.

January 26, 2010 at 6:57 am
(4) cheryl strang says:

Does anyone have any advice if you are diagnosed with Hoshimoto’s Disease? Any info will be appreciated. I am newly diagnosed by my Gyn per labwork and I am waiting to see an endocrinologist for confirmation and treatment, but untul then what can I do to ease the symptoms I experience such as if I had slow thyoid.

February 5, 2010 at 6:27 pm
(5) Irina says:

I am 53 and I was going through menopause.

My TSH was always normal (around 2.5) and suddenly it became 6-7. My doctor insisted on taking synthroid, even though this is considered “subclinical” level… And I had terrible side effects: night sweats, nervousness, my blood pressure went up… so I slowly stopped taking it.
Today, I had my test results: TSH is 5.0, and it was 7.25 just 6 months ago!

Here is my point:

Do not let you doctor automatically prescribe drugs to treat you from something, you don’t have.

Menopause can cause hormonal disbalance, and it can normalize by itselfÖ

Stay away from unnecessary drugs!

Irina

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.